A combination of a bad drug-delivery device and a drug with serious side-effects for patients with heart problems has researchers at Johns Hopkins warning against the use of mist inhalers to treat chronic obstructive pulmonary disease (COPD). According to research appearing in the British Medical Journal, patients who use a mist inhaler to deliver tiotropium may be 52 percent more likely to die.
"What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should be and that may be increasing the risk of death," Johns Hopkins researcher Sonal Singh said in a release. COPD includes the chronic lung diseases emphysema and bronchitis and patients are routinely given tiotropium, which increases risk of irregular heartbeat for those with existing heart conditions, Singh said. The increased deaths linked to the inhaler are mostly from cardiovascular disease.
The mist inhaler is not yet approved for use in the United States, but the medication is available in powdered form under the brand name Spiriva. Fifty-five countries allow the drug to be delivered using the mist inhaler, used primarily for those with poor manual dexterity because it's easier to use. Singh said he is concerned for the people currently participating in a 17,000-patient multicenter study, including in the U.S., comparing two devices using the same drug. And he is worried about the safety of the drug, itself, for those who have heart problems.
"I'm worried about the participants assigned to the use of the mist inhaler," he said. "They are not fully informed about what could be serious safety issues with the device."
- read more in the Johns Hopkins release